Journal of Family Medicine and Primary Care

CASE REPORT
Year
: 2019  |  Volume : 8  |  Issue : 4  |  Page : 1486--1487

Proton pump inhibitors induce hemolytic anemia


Asayil Nasser Al-Nasser1, Raja Saleh Husain1, Ahmed Abdullah Al-Marhabi2 
1 Imam Abdulrahman Bin Faisal University, College of Medicine, Dammam, Kingdom of Saudi Arabia
2 Department of Internal Medicine, King Fahad Hospital of University, College of Medicine, Khobar, Kingdom of Saudi Arabia

Correspondence Address:
Dr. Ahmed Abdullah Al-Marhabi
Consultant of Gastroenterology, Department of Internal Medicine, King Fahad Hospital of University, College of Medicine, Khobar
Kingdom of Saudi Arabia

Proton pump inhibitors (PPIs) are generally safe, and their short-term use commonly does not induce hemolytic anemia. The underlying mechanisms are unknown, and the literature insufficiently explores hemolytic anemia as an adverse event induced by PPIs. In this case study, we report a 31-year-old female who had developed hemolytic anemia with symptoms of jaundice, hyperbilirubinemia, and high reticulocytes, after treatment with PPI. Interestingly, the patient completely recovered after PPI withdrawal. This present case study highlights the need for physicians to exercise caution when treating patients with PPI.


How to cite this article:
Al-Nasser AN, Husain RS, Al-Marhabi AA. Proton pump inhibitors induce hemolytic anemia.J Family Med Prim Care 2019;8:1486-1487


How to cite this URL:
Al-Nasser AN, Husain RS, Al-Marhabi AA. Proton pump inhibitors induce hemolytic anemia. J Family Med Prim Care [serial online] 2019 [cited 2019 Dec 11 ];8:1486-1487
Available from: http://www.jfmpc.com/article.asp?issn=2249-4863;year=2019;volume=8;issue=4;spage=1486;epage=1487;aulast=Al-Nasser;type=0